Texas, 2013

Damaging Wind and High Wind in Texas, June 3, 2013

June 3, 2013 · NWS LUB · 6 events in 6 counties and zones

During the pre-dawn hours, a slowly-decaying mesoscale convective system (MCS) moved eastward out of the western South Plains and far southwest Texas Panhandle. A lone severe storm developed within this MCS over western Yoakum County and produced a severe wind gust; however, the strongest winds actually developed along the back edge of this MCS in response to a strong wake low structure.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the pre-dawn hours, a slowly-decaying mesoscale convective system (MCS) moved eastward out of the western South Plains and far southwest Texas Panhandle. A lone severe storm developed within this MCS over western Yoakum County and produced a severe wind gust; however, the strongest winds actually developed along the back edge of this MCS in response to a strong wake low structure. This process resulted in several hours of sustained winds ranging between 35 and 50 mph, with multiple severe wind gusts including two peak gusts of 69 mph as measured at both Silverton and near Kress. Nearly five hours after the first severe wind gust, portions of the city of Lubbock experienced high winds and isolated wind damage from decaying showers. Much of this damage consisted of broken tree branches and limbs, however a NWS employee observed one 20-foot tree uprooted near Elgin Ave. Lubbock Power and Light reported multiple minor power outages concentrated in central Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 10:31 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 10:31 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 PM CDT SUN JUN 2 2013

.AVIATION...
COMPLEX OF STRONG AND SEVERE TSRA FROM CLOVIS SOUTHWEST TO ROSWELL
SHOULD CONTINUE MOVING SOUTHEAST THRU 07Z AND INTO A STRENGTHENING
LOW LEVEL JET...BUT AN OVERALL DIMINISHING TREND IN COVERAGE AND
INTENSITY IS EXPECTED. BLDU IS LIKELY OCCURRING AHEAD OF THESE
STORMS ALONG AN OUTFLOW BOUNDARY AND THIS COULD CERTAINLY IMPACT
LBB NEAR 07Z WITH SOME LOWER VISBYS AND GUSTY WEST WINDS. HAVE
ALSO ADDED SOME -TSRA AROUND THIS TIME...BUT BLDU TENDS TO BE A
BETTER BET IN SITUATIONS OF COLLAPSING/DECAYING STORMS.

TSRA TO REMAIN TOO DISTANT FROM CDS OVERNIGHT...HOWEVER A SECOND
ROUND OF ISO-SCT TSRA SHOULD DEVELOP BY LATE MONDAY AFTN NEAR LBB
WITH SOME OF THIS ACTIVITY POSSIBLY THREATENING CDS THEREAFTER.
FOR NOW HAVE INSERTED CB MENTION AT LBB AT 22Z...BUT LATER TAFS
WILL FINE TUNE THIS THREAT ACCORDINGLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  96  60  98  64 /  30  20  10  10  10
TULIA         59  94  64  99  64 /  20  20  20  10  10
PLAINVIEW     62  94  65 100  65 /  20  20  20  10  10
LEVELLAND     63  94  65 101  66 /  30  20  20  10   0
LUBBOCK       64  95  66 102  67 /  20  20  20  10   0
DENVER CITY   64  95  65 102  66 /  30  20  20  10   0
BROWNFIELD    63  95  65 102  67 /  30  20  20  10   0
CHILDRESS     61  94  70 104  69 /  10  20  20  20  20
SPUR          63  94  67 104  69 /  20  20  20  10  10
ASPERMONT     64  95  70 105  70 /  10  20  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, Jun 2, 10:33 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SUN JUN 2 2013

TXZ021>044-031645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL COMPLEX OF THUNDERSTORMS MAY FORM IN EASTERN NEW MEXICO
AND ADVANCE INTO THE SOUTHWEST PANHANDLE OR WESTERN SOUTH PLAINS
LATE THIS EVENING. THE THUNDERSTORMS MAY BECOME BRIEFLY
STRONG...PRODUCING WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF
THE AREA MONDAY AFTERNOON AND EVENING AS WELL AS ON TUESDAY...BUT
LIMITED TO THE FAR SOUTHEAST PANHANDLE AND NORTHERN ROLLING
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

02

In the hours before

Special weather statement, Jun 2, 10:11 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1111 PM CDT SUN JUN 2 2013

TXZ021-022-027-028-033-030500-
BAILEY-CASTRO-COCHRAN-LAMB-PARMER-
1111 PM CDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...LAMB...BAILEY...CASTRO
AND PARMER COUNTIES...

AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
FRIONA TO 26 MILES WEST OF MULESHOE TO 20 MILES SOUTHWEST OF DORA
NEW MEXICO...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 55 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW 1 MILE AT TIMES WELL AHEAD OF THE LINE OF
STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3475 10231 3408 10259 3364 10305 3474 10303
TIME...MOT...LOC 0410Z 273DEG 22KT 3463 10287 3410 10312
          3366 10348

JORDAN
Special weather statement, Jun 2, 11:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1250 AM CDT MON JUN 3 2013

TXZ021-022-027-030615-
BAILEY-CASTRO-PARMER-
1250 AM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...CASTRO AND PARMER
COUNTIES...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND WEST
TEXAS MESONET OBSERVATIONS INDICATED STRONG WINDS ALONG THE BACK
EDGE OF THUNDERSTORMS IN PARMER COUNTY. THROUGH 115 AM CDT...WINDS
SUSTAINED NEAR 30 MPH WITH GUSTS APPROACHING 55 MPH WILL BE POSSIBLE
OVER MUCH OF PARMER COUNTY AND SPREADING INTO WESTERN CASTRO
AND NORTHERN BAILEY COUNTIES.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3475 10231 3432 10242 3431 10261 3419 10261
      3410 10304 3475 10303
TIME...MOT...LOC 0547Z 294DEG 20KT 3468 10266 3437 10299

MCZ
Special weather statement, Jun 2, 11:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1254 AM CDT MON JUN 3 2013

TXZ039-030630-
YOAKUM-
1254 AM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...

AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF PLAINS...MOVING SOUTHEAST AT 35
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3296 10306 3338 10305 3333 10287 3299 10259
      3296 10259
TIME...MOT...LOC 0554Z 309DEG 28KT 3317 10303
Special weather statement, Jun 3, 12:15 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
115 AM CDT MON JUN 3 2013

TXZ021-022-027-028-030645-
BAILEY-CASTRO-LAMB-PARMER-
115 AM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO  AND
PARMER  COUNTIES...

AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND WEST
TEXAS MESONET OBSERVATIONS INDICATED STRONG WINDS ALONG THE BACK
EDGE OF THUNDERSTORMS IN PARMER AND CASTRO COUNTIES. THROUGH 145 AM
CDT...WINDS SUSTAINED NEAR 40 MPH WITH GUSTS NEAR OR ABOVE 55 MPH
WILL BE POSSIBLE OVER MUCH OF PARMER AND CASTRO COUNTIES AS WELL AS
NORTHERN BAILEY AND NORTHERN LAMB COUNTIES.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3475 10200 3437 10203 3431 10204 3430 10208
      3416 10208 3407 10210 3410 10304 3475 10302
TIME...MOT...LOC 0613Z 268DEG 22KT 3451 10242
Special weather statement, Jun 3, 12:26 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
126 AM CDT MON JUN 3 2013

TXZ039-030700-
YOAKUM-
126 AM CDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF DENVER CITY...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM. THIS
STORM WILL AFFECT LOCATIONS IN AND AROUND DENVER CITY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3296 10305 3332 10305 3322 10278 3297 10259
      3296 10259
TIME...MOT...LOC 0624Z 307DEG 16KT 3307 10300

The radar

The Lubbock radar (KLBB), 127 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
June 3, 12:35 AM CST to 12:40 AM CST
Where
Yoakum County, 2.37 mi NNW of Allred
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.010, -102.940

Measured by a Texas Tech University West Texas mesonet station located 7WNW of Denver City at 1240 CST. This mesonet also recorded a gust to 58 mph at 1235 CST.

High Wind, Parmer

When
June 3, 1:30 AM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
June 3, 1:40 AM CST to 3:15 AM CST
Where
Castro forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
June 3, 2:00 AM CST to 3:14 AM CST
Where
Swisher forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
June 3, 3:30 AM CST to 3:55 AM CST
Where
Briscoe forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
June 3, 5:00 AM CST to 5:10 AM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443906, 443929, 443949, 443954, 443957, 443960.